Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Burlington, VT

August 2, 2006Clinton County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2006, 1:26 PM EDT for Clinton County, Franklin County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2006, 1:26 PM EDT (17:26 UTC)
Expired
Aug 2, 2006, 2:00 PM EDT
In force
34 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Clinton County, NY, Franklin County, NY

The radar

The Burlington radar (KCXX), 68 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:21 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 11:21 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1121 AM EDT WED AUG 2 2006

.SHORT TERM /REST OF TODAY/...
UPDATED ZONES/GRIDS SENT OUT WITH A FEW FIRST PERIOD CHANGES.
SHWRS/THNDSTRMS WHICH MOVED ACRS MUCH OF NRN VT OVRNGHT EXITED
RGN EARLY TDY. LATEST STLT PICS INDICATING PARTLY SUNNY SKIES ACRS
ENTIRE FA...ALTHO CLOUDS AND SHWRS ARE APRCHG ST LWR VLY. TEMPS
ALREADY WELL INTO 80S IN MANY LOCATIONS...WITH DWPTS IN 70S.
BASED ON CURRENT READINGS AND EXPECTATION OF AT LEAST PARTIAL
SUNSHINE INTO MID PM ACRS CHMPLN VLY AND REST OF VT...HAVE RAISED
MAX TEMPS A BIT...WHICH RESULTS IN HEAT INDEX VALUES A BIT OVER
100 FOR MUCH OF CHMPLN AND LWR CT VLY. THEREFORE...HAVE ISSUED
HEAT ADVISORIES FOR THESE AREAS. NEXT PROBLEM WILL BE SVR WX
THREAT. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING
SOUTH FROM SRN CANADA...EXPECT AN INCR IN CONVECTION THIS
PM...ESPEC NRN ZONES. HIGH INSTABILITY COUPLED WITH MDT TO STRONG
SHEAR COULD RESULT IN SOME STORMS BCMG STG/SVR LATER TDY...WITH
WIND DAMAGE THE MAIN THREAT. IN ADDITION...HIGH PWS COUPLED WITH
LOCALLY HVY RAINFALL PAST COUPLE OF NIGHTS...AND POSSIBILITY OF
WDSPRD SHWRS/STORMS TONIGHT WILL INCREASE THREAT OF FLASH
FLOODING.

&&

.PREV DISCUSSION...
 /ISSUED 516 AM EDT WED AUG 2 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE FORECAST
AREA AT THIS TIME MOVING EAST. FRONTAL BOUNDARY TO MOVE INTO THE
NORTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON WILL BE THE
FOCUS FOR MORE CONVECTION TO DEVELOP ACROSS THE REGION. SPC HAS AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...AS
DEEP WESTERLY FLOW AND 35 TO 45 KNOTS OF DEEP SHEAR WILL BE
SUPPORTIVE FOR DEVELOPMENT OF ANY SEVERE THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON AND TONIGHT. WILL GO WITH CHANCE POPS THIS
MORNING ACROSS NORTHERN ZONES...AND WILL LEAVE SOUTH CENTRAL VERMONT
DRY THIS MORNING. WILL GO WITH LIKELY POPS THIS AFTERNOON AS FRONTAL
SYSTEM MOVES INTO THE REGION...EXCEPT CHANCE POPS ACROSS SOUTH
CENTRAL VERMONT. WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS
AND HEAVY RAINFALL THIS AFTERNOON.

MODELS SHOW LOW PRESSURE AREA TO MOVE EAST FROM THE GREAT LAKES
TONIGHT AND ACROSS THE NORTHERN PORTION OF THE FORECAST AREA
TONIGHT. WILL GO WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS
TONIGHT...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT TONIGHT.
HAVE ALSO INCLUDED ENHANCED WORDING FOR GUSTY WINDS AND HEAVY
RAINFALL TONIGHT.

ON THURSDAY...HAVE INCLUDED A CHANCE OF MORNING SHOWERS AND
THUNDERSTORMS. COLD FRONT TO MOVE SOUTH OF THE REGION BY THURSDAY
AFTERNOON...SO WILL GO WITH DRY WEATHER FROM THURSDAY AFTERNOON
INTO THURSDAY NIGHT.

RIDGE OF HIGH PRESSURE TO BUILD EAST FROM THE GREAT LAKES THURSDAY
NIGHT WITH FAIR AND DRY WEATHER EXPECTED ON FRIDAY AND SATURDAY.

HAVE USED A BLEND OF THE MOS GUIDANCE FOR MAX AND MIN TEMPERATURES
TODAY THROUGH FRIDAY.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NO CHANGES WERE MADE TO THE EXTENDED FORECAST AT THIS TIME.

AVIATION...
COND AT ALL SITES WILL MAINLY VARY FROM VFR TO MVFR DUE TO FG/HZ
REDUCING VSBY. SOME SCT TS AFT 17Z BECM MORE WIDESPREAD AFT 22Z TO
IFR/LIFR COND WITH +RA. WINDS SSW THRU 18Z 5 TO 15 KTS BECM LGT
VAR/N AS STORMS MV THRU THIS AFTERNOON/EVENING. SOME HIR TRRN OBSCD
IN HZ/RA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY FOR VTZ001-002-005-009>012 UNTIL 4 PM WEDNESDAY.
NY...HEAT ADVISORY FOR NYZ028-035 UNTIL 4 PM WEDNESDAY.
&&

SHORT TERM...RJS
Hazardous weather outlook, Aug 2, 5:19 AM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-030930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS
THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS
DURING THIS TIME...SOME WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING
THE CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 9:30 AM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
930 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-021530-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
930 AM EDT WED AUG 2 2006

...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH
COUNTRY THIS AFTERNOON INTO THIS EVENING...

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS VERMONT
AND NORTHERN NEW YORK. AMPLE DAYTIME HEATING...WITH TEMPERATURES
CLIMBING TO AROUND 90 DEGREES IN THE CHAMPLAIN VALLEY...THE ST.
LAWRENCE VALLEY...AND PORTIONS OF THE UPPER CONNECTICUT
VALLEY...WILL CONTRIBUTE TO MODERATE INSTABILITY BY EARLY
AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE...EXTENDING THIS
MORNING FROM SOUTHWESTERN QUEBEC PROVINCE TO NEAR LAKE
ONTARIO...WILL CONTINUE TO MOVE EASTWARD. AS THE AIR MASS
CONTINUES TO DESTABILIZE...THIS UPPER-LEVEL FEATURE WILL LIKELY
AID IN THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON AS IT
MOVES INTO THE REGION. ALSO...VERTICAL SHEAR IS MODERATELY STRONG
AND SHOULD CONTRIBUTE TO THUNDERSTORM ORGANIZATION AND INTENSITY.

ENVIRONMENTAL CONDITIONS ARE VERY FAVORABLE FOR SCATTERED
THUNDERSTORMS PRODUCING DAMAGING WIND...VERY HEAVY RAINFALL...AND
ISOLATED LARGE HAIL ACROSS ALL OF THE NORTH COUNTRY THIS AFTERNOON
INTO THIS EVENING. FOR THOSE WITH OUTDOOR ACTIVITIES
PLANNED...KEEP CURRENT ON THE THUNDERSTORM POTENTIAL ESPECIALLY
DURING THIS AFTERNOON AND EVENING. HAVE A PLAN OF ACTION IF
THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

BANACOS
Local storm report, Aug 2, 11:27 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1127 AM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            FIVE- TO SIX-INCH DIAMETER TREE LIMB DOWN.

1024 PM     TSTM WND DMG     DERBY CENTER            44.95N 72.13W
08/01/2006                   ORLEANS            VT   LAW ENFORCEMENT

            TREES DOWN.

1030 PM     TSTM WND DMG     HIGHGATE SPRINGS        44.97N 73.10W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            NUMEROUS TREES DOWN. WINDS ESTIMATED AT 60 TO 65 MPH.

1030 PM     TSTM WND DMG     HOLLAND                 44.97N 72.00W
08/01/2006                   ORLEANS            VT   LAW ENFORCEMENT

            TREES DOWN.

1040 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            TREE DOWN ARCROSS ROUTE 78 IN SWANTON.

1040 PM     TSTM WND DMG     1 NE CANAAN             45.01N 71.52W
08/01/2006                   ESSEX              VT   LAW ENFORCEMENT

            TREES DOWN IN BEECHER FALLS

1130 PM     TSTM WND DMG     SUTTON                  44.63N 72.03W
08/01/2006                   CALEDONIA          VT   COUNTY OFFICIAL

            TREES DOWN ON TOWN ROADS REPORTED BY TOWN OFFICIALS

1140 PM     TSTM WND DMG     LOWELL                  44.80N 72.45W
08/01/2006                   ORLEANS            VT   POST OFFICE

            NUMEROUS TREES DOWN IN MULTIPLE AREAS.

0335 AM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/02/2006                   FRANKLIN           VT   UTILITY COMPANY

            TREES DOWN AND POWER OUTAGES

&&

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:43 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle62 min
Aug 1, 10:06 PM EDTSevere Thunderstorm WarningBTVEssex, Orleans39 min
Aug 1, 11:17 PM EDTSevere Thunderstorm WarningBTVCaledonia43 min
Aug 1, 11:28 PM EDTSevere Thunderstorm WarningBTVOrleans47 min
Aug 2, 3:11 AM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle25 min
Aug 2, 10:15 AM EDTHeat AdvisoryBTVAddison, Chittenden, Franklin, Grand Isle, Orange, Rutland5 hr
Aug 2, 1:14 PM EDTSevere Thunderstorm WarningBTVAddison46 min
Aug 2, 2:52 PM EDTSevere Thunderstorm WarningBTVWashington38 min
Aug 2, 3:06 PM EDTSevere Thunderstorm WarningBTVOrange39 min
Aug 2, 3:12 PM EDTFlash Flood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 4 more13 hr
Aug 2, 3:19 PM EDTSevere Thunderstorm WarningBTVCaledonia31 min
Aug 2, 3:44 PM EDTSevere Thunderstorm WarningBTVLamoille31 min
Aug 2, 3:53 PM EDTSevere Thunderstorm WarningBTVOrleans48 min
Aug 2, 4:08 PM EDTSevere Thunderstorm WarningBTVWindsor52 min
Aug 2, 1:42 PM EDTSpecial Weather StatementBTVClinton18 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.